Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 67, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 11, 2003, 8:24 PM EDT for Jasper County, South Carolina; Chatham County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 8:24 PM EDT (00:24 UTC)
- Expired
- May 11, 2003, 9:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Chatham County, GA, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 53 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3262 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
986 WUUS52 KCHS 120024 SVRCHS GAC051-SCC053-120100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 824 PM EDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA... CHATHAM COUNTY IN SOUTHEAST GEORGIA... * UNTIL 900 PM EDT * AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS OVER MEINHARD...OR ABOUT 10 MILES NORTHWEST OF SAVANNAH... MOVING EAST AT 40 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... PORT WENTWORTH AND MONTEITH... HARDEEVILLE... PRITCHARD... SAVANNAH... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3222 8123 3211 8134 3207 8091 3231 8105 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, May 11, 3:00 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT SUN MAY 11 2003 A LINE OF ISOLATED TSTMS MOVING THROUGH THE MIDLANDS. SEVERE TSTM WATCH BOX ISSUED BY SPC TO OUR WEST. POTENTIAL FOR TSTM ACTIVITY WILL PERSIST INTO EVENING WITH RATHER UNSTABLE ATMOSPHERE IN PLACE AND RESIDUAL BNDRIES MOVING TOWARDS THE AREA. SHOULD NOT SEE MUCH COVERAGE OF TSTMS BUT STRONG WIND PROFILE MAY SUPPORT ISOLATED SEVERE STORMS. GIVEN THE RATHER FRAGMENTED NATURE OF THE ACTIVITY...SUSPECT IT WILL START TO LOSE ITS ENERGY A FEW HOURS AFTER SUNSET. COOLER AND DRIER CONDITIONS EXPECTED THE NEXT COUPLE OF DAYS. TEMPS IN THE 80S WITH AFTN DEWPTS IN THE 40S. NEXT CHANCE AT PRECIP WILL BE WED. HAVE NOT MADE MANY CHANGES IN EXTENDED PORTION OF FCST OTHER THAN A FEW TWEAKS TO TEMP FCST. FIRE WX...NO LUCK GETTING IN CONTACT WITH FORRESTRY OFFICIALS. WILL WAIT A BIT LONGER TO DETERMINE FINAL RULING ON RED FLAG WARNING FOR TOMORROW. RH VALUES WILL BE AROUND CRITICAL LEVELS AND WINDS SHOULD BE AT LEAST GUSTING TO 20 MPH OR SO. AT THIS POINT WILL NOT GO WITH RED FLAG WARNING UNLESS FORRESTRY OFFICIALS THINK OTHERWISE AFTER PROVIDING UPDATED INPUT ON FUEL MOISTURES ETC. MARINE...CDFNT WL MOVE THROUGH THE WATERS AFT 06Z MON TURNING WINDS FROM SW TO W. WITH THE OFFSHORE COMPONENT SEAS WILL DIMINISH A LITTLE OVERNIGHT. WLY FLOW WL CONTINUE THROUGH MIDWEEK WHEN WINDS WL TURN MORE ONSHORE. A FEW SHRA/TSRA WL MOVE THROUGH THE WATERS OVERNIGHT WITH MORE SCT SHRA/TSRA FOR THE LATTER HALF OF THE WEEK. CHS 66 86 57 82 / 20 0 0 0 SAV 65 87 56 84 / 20 0 0 0 CHL 70 85 61 81 / 20 0 0 0 NBC 67 87 57 83 / 20 0 0 0 RBW 63 86 55 82 / 20 0 0 0 MHP 64 87 57 84 / 20 0 0 0 .CHS... GA...NONE. SC...WIND ADVISORY LAKE MOULTRIE TODAY. SLF/SCW
Hazardous weather outlook, May 11, 6:00 AM EDT, 14 hours 24 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 600 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND EARLY TONIGHT ACROSS PARTS OF THE AREA. A COLD FRONT APPROACHING THE APPALACHIANS LATE TODAY...AND STRONG WINDS IN THE LOWER ATMOSPHERE MAY CAUSE A FEW STRONG OR SEVERE THUNDERSTORMS TO DEVELOP AFTER 5 PM. THE MAIN WEATHER HAZARDS ARE GUSTY WINDS AND DANGEROUS LIGHTNING STRIKES. PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .LAKE WINDS...A WIND ADVISORY IS IN EFFECT TODAY FOR LAKE MOULTRIE. SOUTHWEST WINDS WILL REACH NEAR 20 KNOTS...WITH GUSTS TO 25 KNOTS LATE THIS MORNING AND THIS AFTERNOON. PLEASE REFER TO THE LATEST RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR MINOR FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN....AND FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE IN CHARLESTON...AND THE LATEST RIVER FORECAST ISSUED BY THE SOUTHEAST RIVER FORECAST CENTER IN ATLANTA FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .FIRE WEATHER...DRY CONDITIONS ARE EXPECTED ACROSS MANY PARTS OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA MONDAY AFTERNOON. RELATIVE HUMIDITY LEVELS AWAY FROM THE COAST WILL DROP TO NEAR OR LESS THAN 30 PERCENT. THESE LOW LEVELS AND WEST WINDS OF 15 TO 20 MPH ARE CAUSE FOR CONCERN FOR FIRE WEATHER INTERESTS. PLEASE REFER TO THE LATEST FIRE WEATHER FORECAST FOR ADDITIONAL INFORMATION. PLEASE CONTINUE TO MONITOR THE SITUATION IN THE EVENT A FIRE WEATHER WATCH OR RED FLAG WARNING BECOMES NECESSARY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FORECAST ISSUED BY THE SOUTHEAST RIVER FORECAST CENTER IN ATLANTA FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 11, 6:17 PM EDT, 2 hours 7 minutes before
GAZ100-101-112245- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 617 PM EDT SUN MAY 11 2003 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND BULLOCH COUNTY THROUGH 645 PM EDT... AT 617 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF JIMPS...OR ABOUT 8 MILES SOUTH OF STATESBORO...MOVING EAST AT 35 MPH. THIS WILL AFFECT AREAS IN AND AROUND REGISTER...JIMPS...GEORGIA SOUTHERN...SOMERSET...PRETORIA...NEVILS...EMIT AND GRIMSHAW THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Local storm report, May 11, 6:46 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
646 PM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM BROOKLET GA WIND DAMAGE
05/11/03 BULLOCH TREES DOWN IN BROOKLET.
REPORTED BY LOCAL LAW
ENFORCEMENT.Special weather statement, May 11, 6:54 PM EDT, 1 hour 30 minutes before
GAZ099-114-115-112330- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 654 PM EDT SUN MAY 11 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY AND CANDLER COUNTY THROUGH 730 PM EDT... AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 6 MILES SOUTHWEST OF ALINE...OR ABOUT 12 MILES SOUTHWEST OF METTER...MOVING EAST AT 40 MPH. THIS WILL AFFECT AREAS IN AND AROUND CANOE...ALINE...COBBTOWN...SHAMROCK...COLLINS...METTER...UNDINE AND PULASKI THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Local storm report, May 11, 7:03 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
703 PM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM GUYTON GA WIND DAMAGE
05/11/03 EFFINGHAM TREES DOWN AND HAIL
REPORTED IN GUYTON BY LOCAL
LAW ENFORCEMENT. HAIL SIZE
IS UNKNOWN AT THIS TIME.Local storm report, May 11, 7:04 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
704 PM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM GUYTON GA .75 INCH HAIL
05/11/03 EFFINGHAM REPORTED BY SPOTTER. WINDS
ALSO 35 TO 40 MPH.Special weather statement, May 11, 7:52 PM EDT, 32 minutes before
GAZ100-101-116-118-120030- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 752 PM EDT SUN MAY 11 2003 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY...BRYAN COUNTY AND CHATHAM COUNTY THROUGH 830 PM EDT... AT 752 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF LANIER...OR ABOUT 4 MILES NORTHEAST OF PEMBROKE...MOVING EAST AT 35 MPH. THIS WILL AFFECT AREAS IN AND AROUND LANIER...ARCOLA...STILSON...ELLABELL...OLNEY...IVANHOE...HUBERT... SAVANNAH...AND BLITCHTON THROUGH 830 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. HEAVY RAINS UP TO ONE INCH ARE ALSO POSSIBLE. PY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:39 PM EDT | Special Marine Warning | CHS | 96 min | |
| May 11, 8:41 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 34 min |
| May 11, 9:17 PM EDT | Special Marine Warning | CHS | 88 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.